MAUDE Adverse Event Report: SMITH & NEPHEW, INC. GII PS HI FLEX ISRT SZ 5-6 11; PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, POLYMER/METAL

SMITH & NEPHEW, INC. GII PS HI FLEX ISRT SZ 5-6 11; PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, POLYMER/METAL
Catalog Number 71421516
Medical Device Problem Code Delivered as Unsterile Product (1421)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 08/28/2025
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that, during a right knee joint replacement surgery, the circulating nurse has opened the outer packaging of a gii ps hi flex isrt sz 5-6 11 and it was noticed that the box and the paper-plastic seal were not sealed.The procedure was performed, after a non-significant delay, using a similar s+n back-up product.No further complications were reported.
 
Additional Manufacturer Narrative
H10: internal complaint reference: (b)(4).H3, h6: this complaint was opened by smith+nephew to document a product problem associated with a smith+nephew device.The reported problem relates to known inherent device and/or procedural risks that are appropriately documented in our risk files.Smith+nephew will continue to monitor trends in accordance with our post-market surveillance process and take necessary action as required if anticipated severity and/or occurrence rates are exceeded.Smith+nephew has no reason to suspect that the product failed to meet any specifications at the time of manufacture.Based on our review of all currently available information, we are unable to identify a definitive root cause.However, as the use of our product cannot be excluded as a potential cause or contributory factor to the reported issue, we are conservatively submitting this report in accordance with applicable regulations.If additional investigative findings or information becomes available that alters the conclusions of this report, a follow-up report will be submitted as required.
 
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).Investigation performed.H11: results of investigation: the package was not returned for evaluation.However, the photographs were reviewed and revealed that half of the inner packaging seal was open on one side.A review of the production order did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A historical review concluded that there are no prior actions related to this product.A review made by the quality engineering team revealed that similar events were previously identified for the failure mode and it was concluded that the root causes were unclear packaging instructions and a design process gap.Specifically, the packaging sequence did not address how to handle excess bag material, and the use of a thicker polybag led to air entrapment.Additionally, the design procedure lacks criteria for identifying a new "worst-case" scenario, limiting effective risk assessment.Escalated actions were initiated for all products that share a 4mm thick inner plastic bag component.The following actions were implemented: the packaging sequence was updated to include additional illustrations on how to deal with excess bag material, employees were trained to follow the updated packaging sequence, other packaging sequences were reviewed for unclear instructions concerning handling excess bag materials, perforations were added to the bag to prevent issues with trapped air inside of the bag and a design verification test was performed to ensure no issues or failure modes are seen with this new feature.The batch number under this complaint was manufactured before these actions were initiated.A review of complaint history for the part number over the past 12 months and for the batch number based on historical data of the device did not reveal similar events for the listed device.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.According to the packaging sequence, after the component is placed in the inner tray, the inner tray lid should be snapped securely and sealed into the inner tray.Then the inner tray should be placed in the outer tray, and the outer tray lid should be sealed to the outer tray.Finally, the entire assembly should be enclosed in shrink wrap to maintain packaging integrity.At this time, we do have evidence to conclude that the product failed to meet specifications at the time of manufacture.This issue was previously identified and is being addressed through quality process.Based on this investigation, the need for corrective action is not indicated.Should the package or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.
 
Additional Manufacturer Narrative
The associated device was returned and evaluated.The visual inspection revealed that the returned device found was in its original packaging with the outer tray opened.The inner tray is partially sealed; the unsealed portion has no residue from a completed seal.A review of the production order did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A historical review concluded that there are no prior actions related to this product.A review made by the quality engineering team revealed that similar events were previously identified for the failure mode and it was concluded that the root causes were unclear packaging instructions and a design process gap.Specifically, the packaging sequence did not address how to handle excess bag material, and the use of a thicker polybag led to air entrapment.Additionally, the design procedure lacks criteria for identifying a new "worst-case" scenario, limiting effective risk assessment.Escalated actions were initiated for all products that share a 4mm thick inner plastic bag component.The following actions were implemented: the packaging sequence was updated to include additional illustrations on how to deal with excess bag material, employees were trained to follow the updated packaging sequence, other packaging sequences were reviewed for unclear instructions concerning handling excess bag materials, perforations were added to the bag to prevent issues with trapped air inside of the bag and a design verification test was performed to ensure no issues or failure modes are seen with this new feature.The batch number under this complaint was manufactured before these actions were initiated.A review of complaint history for the part number over the past 12 months and for the batch number based on historical data of the device did not reveal similar events for the listed device.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.According to the packaging sequence, after the component is placed in the inner tray, the inner tray lid should be snapped securely and sealed into the inner tray.Then the inner tray should be placed in the outer tray, and the outer tray lid should be sealed to the outer tray.Finally, the entire assembly should be enclosed in shrink wrap to maintain packaging integrity.At this time, we do have evidence to conclude that the product failed to meet specifications at the time of manufacture.This issue was previously identified and is being addressed through quality process.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
GII PS HI FLEX ISRT SZ 5-6 11
Common Device Name
PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, POLYMER/METAL
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
1450 brooks rd.
memphis, TN 38116
5123913905
MDR Report Key23108048
Report Number1020279-2025-01572
Device Sequence Number13229391
Product Code JWH
UDI-Device Identifier03596010492333
UDI-Public3596010492333
Combination Product (Y/N)N
Initial Reporter CountryCH
PMA/510(K) Number
K032295
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 04/07/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number71421516
Device Lot Number23HM05889
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/28/2025
Supplement Date Received by Manufacturer10/01/2025
10/15/2025
03/31/2026
Initial Report FDA Received Date09/22/2025
Supplement Report FDA Received Date10/15/2025
10/21/2025
04/07/2026
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured08/10/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown